Med side-effects, sleepiness

I’ve had many med side-effects over the years. The second one I was on, Zyprexa, introduced me to two that have plagued me since. Daytime sleepiness and weight gain. I’ll leave the weight gain for another post. It’s caused a lot of trouble, but so has the sleepiness.

When I was put on Zyprexa, the first thing I noticed was the sleepiness the next day. I’d take it at bed time and I’d barely be able to wake up for work the next day. I’d then fall asleep at my desk, I’d sleep more than I was awake until it was almost time to leave. Naturally this didn’t go over too well. I complained to my psychiatrist, and he said, “Take it at dinner time, not when you go to bed. OK, I did that. Now I could wake up around noon the next day. A slight improvement, but still… I started taking it as soon as I got off work, forget waiting until dinner. Now I was falling asleep around 7:00 in the evening, and I still couldn’t stay awake at work until about 10:00 the next morning. This was a problem, as I went into work at 7:00.

My psychiatrist wouldn’t hear of changing to another med though, as I was no longer suicidally depressed. A good trade for him, but spending 15 hours a day asleep, and being a groggy for the remaining time was just not cutting it for me. I started going into a server room at work about 8:00am when other people came in and I wasn’t the only one holding down the fort. Then I’d sleep until about 10:00 with my chair leaned back and me head on the server rack behind me.

I was getting fed up and I’d also gained over 100lb from the Zyprexa by this time. My diabetes, not caused by the Zyprexa, got a whole lot worse as well. I went in to my psychiatrist and told him that, while I wasn’t wanting to be difficult or uncooperative, I was not going to take this med anymore. He did see reason and changed my meds around to meds that didn’t make me sleepy. That was in 2002.

Fast forward to 2015. I had become unstable again, and was in a partial hospitalization program where we spent 4 hours a day in intense therapy. The doctor there put me on Latuda. Unlike the Zyprexa, it didn’t do anything good for my mood and I spent my whole time on it cycling between depression and laughing happy, busy, productive mania. Not good. But the worse part was that it brought back the sleepiness. Not as bad as the Zyprexa, but I couldn’t stay awake in partial. They took it better than my past employer, it wasn’t surprising to them. By this time I’d been on disability for years, so work was not an issue.

Again I talked to my psychiatrist and told him that this just wasn’t working. Since I wasn’t stable on this med, and he had reports from the therapists at partial about my instability, he immediately switched meds. After tries with two other meds, neither of which really did much for me, and had some nasty side-effects of their own, I was back at my regular nurse practitioner (long out of partial by this point), and complained that I needed a med that actually made me stable. We decided to try Geodon, which had worked before, and it worked, my mood improve greatly in just a few weeks. The problem? The sleepiness. The previous time I’d taken it, I’d not had any sleepiness, this time I did. Not as bad as the Latuda or Zyprexa, but I kept nodding off in the late morning whenever I wasn’t doing anything stimulating.

What to do? I had an idea, and my NP agreed that it might work. Instead of taking 40mg in the evening and 40mg in the morning, perhaps I could take 20mg in the morning and 60mg in the evening. It worked! No serious sleepiness!

All meds have side-effects for some people (some of the meds I take have no side-effect for me, but I’ve read that they do for others), it comes down to whether they are worth it. Does the med actually help your mood? If it does are the side-effects mild enough to make it worthwhile? Meds are often a balancing act, and it takes some time to learn how to make the balance work out for you. A good prescriber really helps.

As usual, this is mirrored at buchanan1.net along with lots of other mental health and totally non-mental health stuff!

Advertisements

2 thoughts on “Med side-effects, sleepiness

  1. Sometimes the side effects are debilitating. Its horrible if a doc doesn’t listen when its affecting your job and your livelihood, as well as your personal family time. I’ve also been so sleepy I’ve fallen asleep at my desk at work!! No way to hold on to my job. Luckily my doc was accommodating and we switched the meds around and now I’m ok

    Like

  2. In the end I did have to leave work, but that was more to do with what the meds *didn’t* do than the side-effects. My big problem now is due to the short half-life of the Geodon, often in the evening I start getting shivery crawly withdrawals before i take my larger night dose. That was one of the reasons I wanted off it in 2015, but since it seems to be the only thing we can find that makes for stability, I think I’ll just live with it…

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s